Prior to undergoing her fourth gadolinium contrast-enhanced MRI procedure in early 2010, Sharon Williams was beginning to notice some troubling changes to her health: the pain and pressure inside her head were intensifying, her blood pressure was erratic, and her body temperature was mysteriously low. Things only got worse following the scan. “After my fourth dose of contrast, I developed more symptoms, including pulsating electric-like sensations in my legs, blurry vision and dry eyes, and tightness in my chest,” Williams says. “Six weeks later, I had a brain MRI with my fifth dose of contrast and my life went downhill from there.”
Williams is not alone: A growing collective of former patients subjected to gadolinium-based contrast agents (GBCAs) claims to experience similar severe symptoms long after contrast-enhanced MRI procedures. Their assertions are in direct contradiction to prevailing knowledge in the medical profession regarding gadolinium use in imaging, but as evidence continues to mount—including one recent study that found gadolinium deposits in the brains of former patients—some are calling for more research into the stability and safety of one of the most popular and widely used contrast tools.
GBCAs at a glance
Gadolinium came into the medical mainstream as a component in contrast agents in the 1990s, giving doctors a new weapon capable of increased image intensity with which to fight disease. The rare-earth metal, which is cytotoxic in humans, could be safely administered to patients intravenously when bonded with an organic ligand, which surrounds the gadolinium and acts as a chaperone to escort it into—and out of—the body. Current FDA-approved GBCAs include products in which the gadolinium is mated with its ligand with (stronger) ionic chemical bonds, and others with (weaker) non-ionic bonds. These bonds can also be formed into different structural forms, either linear, or more stable macrocyclic structures. Contemporary GBCAs are available in all four permutations of these two factors.
Their safety to patients initially came into question in 2000, when the first case of nephrogenic systemic fibrosis (NSF), observed in 1997, was described in the medical literature. The condition causes extreme thickening of the skin, reduced mobility and can affect other parts of the body, including internal structures such as the esophagus and lungs, which can cause severe complications and, in some cases, death. Though no one was sure what was causing NSF, many suspected a newly introduced factor, since the disease seemed to have never existed prior to 1997. Studies finding gadolinium deposits in the skin of NSF patients soon implicated the use of GBCAs, and in 2006 the Federal Drug Administration (FDA) published a public health advisory on the link between NSF and gadolinium exposure.
All of this alarm came with one caveat: because gadolinium is excreted primarily through the kidneys, only patients with severely reduced renal capacities, usually requiring dialysis, were at risk for NSF. Patients with normal kidney function were cleared of any potential complications associated with the repeated administration of GBCAs.
Today, more than 10 million intravenous injections of GBCAs are performed in imaging studies each year. “The nickname for gadolinium contrast had been ‘picture juice,’” says Tobias Gilk, a leading MRI patient-safety advocate and member of the American Board of MR Safety who has been contacted by patients claiming to have symptoms stemming from gadolinium-enhanced scans.
Gilk believes at least one recent study conducted by researchers at the Mayo Clinic in Rochester, Minn., may lend merit to their claims: Published online in Radiology, the study found significant gadolinium deposits in the intracranial neuronal tissues of patients with normal kidney function who had undergone at least four MRI scans using the GBCA gadodiamide. The deposit levels were dose-dependent and associated with signal intensity changes on pre-contrast T1-weighted MR images, with gadolinium deposition in neuronal tissues only present in patients exposed to the GBCA.
The current evidence supports the idea that some—not all—GBCAs may be prone to instability within the body due to their molecular arrangement, says Gilk. “We’re discovering that some of these linear contrast agents are not leaving the body like they’re supposed to, like we always thought they did. That’s just not supposed to happen.”
But it is happening, and those affected are speaking out about their symptoms, often to doctors who hold a less-than-controversial view of GBCAs. “There is a concurrent patient movement of people who claim to have some form of gadolinium toxicity, and complain of some of the syndrome of symptoms that are part of NSF,” Gilk says. “But because these patients never had renal insufficiency, some physicians who have looked at them have said ‘You can’t be diagnosed with NSF. It’s got to be something else.’”
To understand what may be happening to these GBCA patients with normal kidney function, Gilk suggests a comparison to a more common case of toxicity such as lead poisoning. “We don’t presume that you have to tick off six symptoms to be identified as having suffered from lead poisoning. We understand that there’s a sliding scale of toxic response. If we apply that same logic to gadolinium, we should intuitively understand that there are levels of toxic response that don’t rise to the level of NSF.”
While some doctors are more open to the possibility of gadolinium toxicity in patients with normal renal capabilities than others, there does seem to be a consensus on at least one aspect of the evidence: No one is exactly sure what the new findings mean for patient safety or what effect they might have on the continued and future use of GBCAs.
“All of the papers [on gadolinium bioretention] that I’ve seen thus far have been very clear about saying we don’t know what this means, we don’t know what it means that these agents are sticking around,” says Gilk. “We know that it happens, but we don’t know what the consequences are. The next question to try and get resolved is ‘what are those consequences,’ and that I think opens the door to these patients who are saying ‘we have sub-NSF toxic reactions from gadolinium that was administered to us.’”
Five years removed from her last gadolinium-enhanced MRI and a cumulative GBCA dose of 90 cc, Sharon Williams’ life, although hampered by chronic symptoms, has taken on a new meaning. “Since 2012, I have been working with other patients with normal renal function to bring evidence of gadolinium retention and the symptoms of gadolinium toxicity to the attention of the FDA and leaders within the medical industry,” Williams says. She and her colleagues have self-published papers featuring their research and statistics on the long-term effects of GBCAs on their website, and she continues to participate in online support groups for those who suspect they have been affected.
Much like Gilk, the authors of the Mayo Clinic study and many others within the medical profession, Williams believes the only solution to the problem is more research, more resources and more answers. “Until we know how much gadolinium the human body can tolerate before irreparable harm is done, I believe any findings of gadolinium in the human body should be taken very seriously.”